Florida, 2004

Heavy Rain in Florida, August 21, 2004

August 21, 2004 · NWS JAX · 1 event in 1 county or zone

3 inches of rainfall fell between 1700-2200 EDT. Two and a half of fell between 1720-1835 EST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

3 inches of rainfall fell between 1700-2200 EDT. Two and a half of fell between 1720-1835 EST. Temporary flooding from overflowing ditches on secondary roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 1:36 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 21, 1:36 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EDT SAT AUG 21 2004

.SHORT TERM...LINE OF SHOWERS AND THUNDERSTORMS PUSHING EAST ACROSS
THE CWA THIS AFTERNOON BEING DRIVEN BY A PASSING SHORTWAVE. EXPECT
ACTIVITY TO CONTINUE TO PUSH OFFSHORE WITH SCATTERED CONVECTION
REDEVELOPING TO THE WEST OVER PORTIONS OF SOUTHEAST GEORGIA THAT
HAVE NOT BEEN WORKED OVER. AS SHORTWAVE MOVES BY...EXPECT SOME NVA
OVERNIGHT WHICH SHOULD END MOST OF THE ACTIVITY BY MIDNIGHT.
ANOTHER SHORTWAVE EXPECTED ON SUNDAY...POSSIBLY MAKING ITS PRESENCE
KNOW A BIT LATER THAN TODAY. ATMOSPHERE WILL REMAIN MOIST AND
UNSTABLE SO HAVE LIKELY POPS OVER MOST OF THE CWA.

AREA WILL REMAIN ON NORTH SIDE OF RIDGE AXIS MONDAY WITH WEAK
TROUGH HANGING AROUND THE AREA. DO NOT SEE AS MUCH SHORTWAVE ENERGY
FOR MONDAY AND TUESDAY SO WILL LOWER POPS JUST A BIT WITH
CONVECTION BEING MORE DRIVEN BY SEABREEZE CIRCULATIONS.

.LONG TERM...BY MIDDLE TO LATE IN THE WEEK...UPPER RIDGE EXPECTED TO
BUILD OVER THE AREA WHICH SHOULD HELP SUPPRESS CONVECTION SOMEWHAT
SO WILL GO WITH SLIGHTLY LOWER POPS BY THURSDAY AND FRIDAY. TEMPS
WILL REMAIN RIGHT AROUND CLIMO.
&&

.MARINE...NO HEADLINES. THE COMBINATION OF SURFACE RIDGE TO THE SOUTH
AND AN APPROACHING FRONTAL SYSTEM WILL MAINTAIN SOUTHWEST TO WEST WINDS
INTO MONDAY. THIS WEAK FRONT IS THEN FORECAST TO ENTER THE GEORGIA
WATERS ON TUESDAY...PRODUCING LIGHT AND VARIABLE WINDS AREAWIDE. SEAS
GENERALLY WILL RANGE FROM 2 TO 3 FEET.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 88 72 89 / 30 60 40 50
SSI 74 87 75 88 / 40 50 40 40
JAX 73 89 73 89 / 40 60 40 50
SGJ 74 87 74 87 / 40 60 50 50
GNV 72 88 72 88 / 50 70 40 60
OCF 72 88 72 88 / 40 70 50 60
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

CAMP/ZAPPE
Hazardous weather outlook, Aug 21, 4:49 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 AM EDT SAT AUG 21 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220948-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
549 AM EDT SAT AUG 21 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS SHOULD
FIRST DEVELOP THIS MORNING OVER AREAS FROM WEST OF INTERSTATE 75 IN
NORTH FLORIDA AND WEST OF U.S. 301 IN SOUTHEAST GEORGIA. MOVEMENT OF
STORMS WILL BE EAST AT 15 MPH. THE MAIN CONCERNS WITH THE
THUNDERSTORMS WILL BE FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL
NEAR 2 INCHES...AND WIND GUSTS UP TO 40 MPH. SHOWER AND THUNDERSTORM
ACTIVITY WILL SLOWLY DIMINISH AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A WEAK STATIONARY FRONT OVER GEORGIA IN COMBINATION WITH ABUNDANT
MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP MAINLY IN THE
AFTERNOON AND EVENING HOURS SUNDAY AND MONDAY. THE FRONT WILL
DISSIPATE BY THE MIDDLE OF THE WEEK BUT TYPICAL SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED THE REMAINDER OF THE WEEK. THE MAIN
CONCERNS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, Aug 21, 11:36 AM EST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1236 PM EDT SAT AUG 21 2004

FLZ024-GAZ165-166-211715-

COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
1236 PM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN SECTIONS
OF NASSAU AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 115 PM EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF DOVER BLUFF TO 6 MILES WEST OF ST. MARYS...OR
ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF DOCK JUNCTION TO 6
MILES WEST OF ST. MARYS...MOVING EAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HARRIETTS BLUFF...
YULEE...ST. MARYS...DOVER BLUFF...KINGS BAY BASE...DUNGENESS...AMELIA
CITY AND CUMBERLAND ISLAND THROUGH 115 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 21, 11:52 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 PM EDT SAT AUG 21 2004

FLZ040-211730-
MARION FL-
1252 PM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 130 PM EDT...

AT 1252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF OCALA AIRPORT...OR ABOUT
6 MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING EAST AT 10 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA
AIRPORT...SPARR...SILVER SPRINGS SHORES...SANTOS...REDDICK...OCALA...
LOWELL AND ANTHONY THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Aug 21, 11:55 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT SAT AUG 21 2004

FLZ025-211745-

DUVAL FL-
1255 PM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 145 PM
EDT...

AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES WEST OF TALBOT ISLAND TO ARLINGTON...MOVING EAST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
DOWNTOWN JACKSONVILLE...ARLINGTON...FORT CAROLINE...TALBOT ISLAND...
LITTLE TALBOT ISLAND...NEPTUNE BEACH AND MAYPORT THROUGH 145 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 21, 1:11 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT SAT AUG 21 2004

FLZ038-211900-

FLAGLER FL-
211 PM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM EDT...

AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 8 MILES SOUTH OF HASTINGS TO 9
MILES WEST OF PIERSON...MOVING EAST AT 15 MPH. THIS CLUSTER OF
THUNDERSTORMS WILL INTERACT WITH APPROACHING CLUSTER OF
THUNDERSTORMS OVER VOLUSIA COUNTY TO PRODUCE STRONG THUNDERSTORMS
ACROSS MUCH OF FLAGLER COUNTY. AFFECTED AREAS INCLUDE
ANDALUSIA... ESPANOLA...PALM COAST...FLAGLER BEACH AND BUNNELL
THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 21, 2:17 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
317 PM EDT SAT AUG 21 2004

GAZ150>152-212000-

BRANTLEY GA-PIERCE GA-WARE GA-
317 PM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...WARE
AND PIERCE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 400 PM EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES SOUTHWEST OF PATTERSON TO 18 MILES WEST OF HOBOKEN...OR ALONG
A LINE EXTENDING FROM 2 MILES SOUTHEAST OF BLACKSHEAR TO 9 MILES
SOUTHWEST OF WAYCROSS...MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PATTERSON AND HOBOKEN
THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 21, 2:43 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT SAT AUG 21 2004

GAZ136-212015-

WAYNE GA-
343 PM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 415 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF SCREVEN...OR ABOUT 9
MILES NORTHEAST OF PATTERSON...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND SCREVEN...BROADHURST AND GARDI
THROUGH 415 PM EDT. HEAVY RAIN AND GUSTY WINDS TO 45 MPH CAN BE
EXPECTED.  ALSO FREQUENT LIGHTNING WILL OCCUR. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hamilton

When
August 21, 4:20 PM EST
Where
Hamilton County, Jennings
Reported by
GENERAL PUBLIC
Coordinates
30.496, -82.948 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413194.